Prednisone and Side Effects

Dr. John Wade, MD, FRCPC, Rheumatologist, discusses the varied side effect profile of Prednisone and what patients need to monitor for while on Prednisone.

Loading the player...

Dr. John Wade, MD, FRCPC, Rheumatologist, discusses the varied side effect profile of Prednisone and what patients need to monitor for while on Prednisone.
28 Views
Share
Video transcript

Featuring Dr. John Wade, MD, FRCPC, Rheumatologist

Duration: 6 minutes, 29 seconds

There are a lot of side effects with prednisone. There are common side effects, or nuisance side effects, and then there are more severe side effects. The nuisance side effects are things like irritability, agitation, poor sleep. Those side effects you can sometimes manage with medications: pills for sleep or anti-anxiety medications, and they’re usually not that serious.

The more serious side effects of prednisone tend to be with long-term use. So, with long-term use you see side effects that are very common, and one of the biggest concerns is weight gain, and if you’re on large doses of prednisone for weeks and months, you may see significant weight gain and development of obesity.

Other side effects of prednisone, that sometimes you don’t see, are effects on bone. There are two effects on bone, one is development of something called osteonecrosis. And osteonecrosis is a condition where you get a piece of the bone that dies or is infarcted. Very uncommon, but important to know about, and if you have onset of pain in a joint or around a joint with high doses of prednisone, you should let your doctor know.

The more common side effects of steroids on bone is the development of osteoporosis or steroid osteoporosis. And over a period of months and years, if you’re on prednisone you’ll see thinning of the bone and as a result of this you’ll have increased risk of fractures.

Prednisone can affect blood sugars, so if you are diabetic, or a tendency towards diabetes, and you go on prednisone, your blood sugars may go up. So, you may want to monitor your blood sugars more closely, and occasionally your doctor will put you on medications and sometimes even insulin if you require going on prednisone and it affects the blood sugars they go quite high.

This medication will also cause problems with high blood pressure - hypertension. And if you already have hypertension and you’re on blood pressure medications, again you’ll need to monitor your blood pressure carefully, and your blood pressure medications may need to be increased. Or, if you’re not on them, your doctor may add blood pressure medications.

Prednisone can also affect the lens of the eye, or the cataract, and it can accelerate scarring in the back of the lens of the eye. And it may result in a cataract at a much younger age than you would have it normally.

So, if there’s decrease in vision, your doctor may send you to an eye doctor may tell you that there’s a development of an early cataract, or that the cataract you have is increased. Fortunately, if you develop cataracts, there’s a simple operation to remove those cataracts and put in a lens implant. So, it’s not a disastrous situation, but certainly something to be aware of.

Prednisone also has an effect on muscles, and it makes your muscles weak. So, you get thinning of the muscles, particularly in the pelvic girdle and the shoulder girdle, and as a result of this you will become weak and you have a tendency to fall. So, it’s very important that if you are on prednisone that you keep up with an active exercise program to prevent the muscles becoming weaker.

Prednisone also has an effect on your immune system, so because it’s treating inflammation, it also has an effect on the immune cells. And as a result, when you’re on prednisone at high doses for short periods of time, or low doses for long periods of time, it will also affect your body’s ability to fight infection.

So, it can have an effect on bacterial infections such as pneumonia, skin infections, bladder infections. It can also have an effect on increasing viral infections. A good example of that would be shingles. So, if you are going on prednisone, you need to be aware of it, and you need to monitor it, and if you have any symptoms of infection such as fever, chills, sweats, feeling unwell, you need to let your doctor know.

Prednisone can affect the skin. It causes thinning of the skin, and as a result of that, with minor trauma you can have some bruising. So, a common observation that patients have if they’re on prednisone, is that they get thinning, shiny skin and bruising of the skin, and maybe bleeding to the skin. So, this is something that you need to be aware of, and you need to be careful that you avoid minor trauma if you’re on prednisone so you don’t get this excessive bruising.

Prednisone can be frequently associated with nausea. This medication can cause gastritis of the stomach, you can sometimes have nausea and vomiting. To minimize this you should take prednisone with food or with milk, and sometimes, if it persists, your doctor can give you a medication to minimize the side effects of the prednisone.

If you are having a lot of side effects from prednisone, your doctor may consider putting you on a prednisone- or a steroid-sparing medication. So this is something that if you’re having side effects, go and see your doctor and have that discussion.

When we go over all of the side effects or prednisone it certainly sounds scary, and after listening to this you might want to not go on prednisone, but it’s very important to know that prednisone is a very effective drug if used appropriately to control your disease, and if you are aware of the side effects you can do things to mitigate against the side effects of prednisone.

If you have any questions or concerns about the side effects of prednisone, you should see your healthcare provider or your specialist.

Presenter: Dr. John Wade, Rheumatologist, Vancouver, BC

Local Practitioners: Rheumatologist

This content is for informational purposes only, and is not intended to be a substitute for professional medical advice, diagnosis or treatment. Always seek the advice of your physician or other qualified healthcare professional with any questions you may have regarding a medical condition.